Tuesday, December 1, 2009

I Found the Answer - Now Looking for Relief

I don't know if you've picked up on how disheartened I've been by my mobility issues. I'm only 50 and I feel like I'm 100 years old! I really can hardly walk sometimes and it gets worse as the day progresses and seems worse the more active I am. It's been my heels, ankles, knees and hips up until now. They just seem stiff, constricted, and weak and sometimes sore. It's worse if I've been still for a while and not for very long at that. I find it very upsetting. If people are around, I try to hide it as best as I can. I try to stand slowly and I give myself some time before I hazard those first steps, which can be a little shaky. Other times, though, I seem to be able to walk very well. But then, suddenly, I'll feel a tension in my heel or calves or knees and I'll start limping. It is so frustrating!

Yesterday when I went for my radiation treatment I noticed that both of my shoulders were a little stiff for the first time. If it had just been my left shoulder, I wouldn't have been surprised, but when it's my right shoulder, too, and neither had been stiff at previous treatments, it stuck in my mind. I also notice that over the past couple of days I've struggled to get t-shirts pulled off over my head. My shoulders just don't seem to have any give to them.

Last night I commented to Kevin that my finger joints were really stiff, as I opened and closed my hands to loosen them up. I'd noticed this a bit over the past couple of days but they were worse last night and again this morning. Hours later, my fingers are still bothering me. I feel I need to continuously flex them and they continually ache.

I mentioned this to my Doctor (except for the finger issues since I hadn't really identified those in my mind yet) when I spoke to him and, of course, his and almost everyone else's first response is to lay blame on my more than usual inactivity. But I know what that kind of stiffness feels like. I know its pattern. This is not it. This is different. So, again, I have to explain why I don't think that's the reason. My Doctor said to increase my activity if I can and he mostly suspects that it's due to post chemo side effects. As an aside, I'm off lasix for the time being and am to monitor myself. So far, no edema problems.

Anyway, back to joint and muscle concerns. Based on my Doctor's comments about chemo being a possible reason, I did a little research this morning and I am very certain I've found the cause of my problems. I'm experiencing arthralgia. This is an often reported side effect of Arimidex (the aromatase inhibitor - AI - that I take for the next 5 years to block estrogen and which I've been taking for for about 6 weeks now) but which has only recently been looked at seriously. Approximately 35% of women suffer from this side effect and some go off the drug altogether because of it. Of course, there must be varying degrees of severity. Because this drug is quite new and this side effect is only recently being taken seriously, they have not yet decided why it effects some women more than others and they are not yet sure if there are ways to counter the effect, though there are studies being conducted at this time. Vitamin D and Calcium go hand in hand with these AI drugs, but something else might be necessary. It goes without saying that they don't yet understand the long term implications. When I read one sentence in one of the articles I found, I burst into tears because it was speaking to the very heart of the matter for me. I read,
How does this new information help breast cancer patients and clinicians? First, awareness of AI-associated arthralgias remains modest, and it is clearly important for doctors and patients to appreciate this common adverse effect of these widely used drugs. Patients may better cope with symptoms that are understood to be linked to their cancer treatments. Second, bone and joint symptoms in breast cancer patients require thoughtful review and evaluation."

It DOES make a huge difference to be able to identify what this problem is and what the source is. It helps me to be able to say to myself as well as to others, "No, it's not because I'm not getting enough exercise. It is because of the drugs and is breast cancer related." It's not just me.

It's some comfort to hear that other people share my experience and comment on it on some online breast cancer forums. One woman wrote,
I was on Arimidex for 4 months and finally cried "uncle" to my oncologist because the list of side effects kept growing - most the joint pain was so depressing. I felt 100 years old every day and I'm only 55! So he has me on Femara now and I've been on it for a full month. I was doing fine, but this last week I have had odd pains in joints. One knee went out from under me and I landed on the garage floor. Today the knee is fine, but now my left hip is killing me and I can't lift my left leg!
Now I need to call whoever my new oncologist is (my previous one having just moved to the States) and see what he has to say. I read that the significance of this recently determined side effect is still unrecognized by many oncologists. I hope mine isn't one of them. I read that switching to Femara (a different brand of the same type of drug) sometimes reduces the severity of the side effect. Tamoxifen (a similar drug but one that is used on pre-menopausal women and one that has somewhat less positive results for post-menopausal women) is unlikely to cause this side effect.

There is thinking in recent literature that, perhaps, the women who are most likely to experience joint and tendon problems are those who have only recently entered menopause and who are experiencing a more sudden drop in estrogen - estrogen withdrawal. I'm in that category.

I'll keep you posted. Meanwhile, as much as I'm alarmed by the worsening problems with my joints and muscles (probably tendons more than muscles), I'm relieved to at least know what's causing the problem. I've cried a lot the last couple of days from frustration (both with my body and that Grey Cup game --- okay, just kidding about weeping over the Riders) and today I cried with the relief of knowing there's a reason beyond myself.

No comments:

Post a Comment

Sorry for the word verification thing. Without the comment spammers are relentless!

Thanks for commenting!